Kansas, 2004

Flash Flood and Flood in Kansas, August 27 to 28, 2004

August 27 to 28, 2004 · NWS TOP · 7 events in 5 counties and zones

4 hail, 1 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 3:50 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 3:50 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI AUG 27 2004

.DISCUSSION...

HAVE CONTINUED EARLIER FORECAST PRETTY MUCH UNCHANGED. MAIN CONCERNS
CONTINUE WITH SEVERE AND HEAVY RAIN THREAT NEXT 12 HOURS. HAVE BASED
FORECAST PRETTY MUCH ON LATEST ETA FORECAST. VERY IMPRESSIVE
PRECIPITABLE WATER TOTALS OF UP TO 200 PERCENT OF NORMAL. SOME
TRAINING ECHOES LIKELY AS WELL SO HAVE HOISTED A FLOOD WATCH
PORTIONS OF EASTERN CWA TONIGHT. ONE HOUR FF TOTALS LESS THAN 1.5
INCHES A FEW COUNTIES. SEVERE THREAT...MAINLY WIND AND TO A LESSER
EXTENT HAIL...SHOULD BE IN THE PICTURE EARLY IN THE EVENING...BUT
COUPLED JETS FORECAST LATER THIS EVENING SHOULD SET THE STAGE FOR
THE HEAVY RAIN EVENT. FOLLOWING LEAD OF ETA AND H7 FLOW...SHOULD SEE
AN END TO PRECIP LATE TONIGHT OR EARLY FORNN SATURDAY...AS BEST LIFT
SHIFTS EAST OF AREA. CLOUDS MAY LINGER A WHILE BUT WOULD NOT BE
SURPRISED TO SEE AN END TO PRECIPITATION OVER ALL THE CWA BY SUNRISE.
HOWEVER, I HAVE MAINTAINED LOWER POPS IN THE MORNING SOUTHEAST HALF
OF CWA PER EARLIER FORECAST...THEN BANKING ON CLOUDS BREAKING PER
BUFKIT SOUNDINGS. IF SO, SHOULD BE NICE RECOVERY TO AROUND 80
DEGREES MOST AREAS. A LITTLE WARMER TEMPERATURES SHOULD COMMENCE ON
SOUTHERLY FLOW BY SUNDAY BUT FORECAST INTO NEXT WEEK SHOULD BE SLOW
CHANGING...GRADUALLY WARMER...AND DRY.

AGAIN, WAVE INTO THE HIGH PLAINS MIDWEEK...IF VERIFYING...SHOULD NOT
HAVE MUCH IF ANY EFFECT ON THE WEATHER IN OUR CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS
TONIGHT MAINLY ALONG AND EAST OF A LINE FROM VALLEY FALLS AND TOPEKA
TO EMPORIA.

&&
Hazardous weather outlook, Aug 27, 3:02 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI AUG 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHEAST AND
EASTCENTRAL KANSAS THIS EVENING...MAINLY ALONG AND EAST OF A LINE
FROM HOLTON AND ALMA TO EMPORIA. HIGH WIND IS THE MAIN THREAT FROM
THE STORMS...BUT LARGE HAIL CAN NOT BE RULED OUT. IN ADDITION TO THE
CHANCE FOR SEVERE WEATHER...THERE IS ALSO A POTENTIAL FOR FLASH
FLOODING TONIGHT...MAINLY NEAR AND SOUTHEAST OF THE TURNPIKE. HEAVY
RAINS FALLING ON GROUND THAT IS WET FROM RAIN EARLIER THIS WEEK...MAY
CAUSE FLASH FLOODING. UP TO TWO INCHES OF RAIN IS POSSIBLE IN A SHORT
PERIOD OF TIME...HOWEVER LOCALLY HEAVIER AMOUNTS MAY OCCUR...MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 27, 1:53 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT FRI AUG 27 2004

KSZ024-026-038>040-054>056-058-059-280145-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-OSAGE-
SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA
253 PM CDT FRI AUG 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 792 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  JACKSON               JEFFERSON             SHAWNEE
  WABAUNSEE             DOUGLAS               OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                LAWRENCE
  TOPEKA

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 27, 6:53 PM CST
Where
Jefferson County, Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.333

Hail, Lyon

When
August 27, 6:56 PM CST
Where
Lyon County, Reading
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -95.950

Hail, Lyon

When
August 27, 6:56 PM CST
Where
Lyon County, 1 mi S of Reading
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -95.950

Hail, Jefferson

When
August 27, 7:30 PM CST
Where
Jefferson County, Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.317

Hail, Osage

When
August 27, 7:38 PM CST
Where
Osage County, Lyndon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.683

Flash Flood, Douglas

When
August 27, 8:02 PM CST to 11:00 PM CST
Where
Douglas County, Lawrence
Reported by
GOVT OFFICIAL
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding. Some streets in Lawrence were flooded and 4 feet of water was reported over roadways at Baldwin City.

Flood, Franklin

When
August 27, 11:45 PM CST to August 28, 8:30 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heavy rains produced flooding for a number of hours in Franklin county. Many roads were under water and people in the town of Centropolis had to be rescued by boat.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417596, 5417597, 5417598, 5417599, 5417600, 5417601, 5417602.